Georgia, 2007

Hail and Damaging Wind in Georgia, May 11, 2007

May 11, 2007 · NWS FFC · 3 events in 3 counties and zones

A disturbance in northwest flow aloft resulted in development of isolated to scattered thunderstorms across north Georgia during the afternoon and early evening hours on the 11th. A few of these thunderstorms briefly became severe and produced hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A disturbance in northwest flow aloft resulted in development of isolated to scattered thunderstorms across north Georgia during the afternoon and early evening hours on the 11th. A few of these thunderstorms briefly became severe and produced hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 11, 2:46 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, May 11, 2:46 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
346 PM EDT FRI MAY 11 2007

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
GETTING CONVECTIVE DEVELOPMENT ACROSS EXTREME NORTH GA AT THE
MOMENT...IN THE VICINITY OF WEAK SURFACE TROUGH. MODELS SIMILAR
WITH DRIFTING THIS BOUNDARY ACROSS NORTH GEORGIA TONIGHT...THEN WASHING
IT OUT AS A SECOND STRONGER BOUNDARY DRIFTS SOUTH FROM THE OHIO
VALLEY REGION. WILL GENERALLY LIMIT CHC POPS TO MAINLY NORTH
SECTIONS TONIGHT AS BOUNDARY MOVES ACROSS THAT AREA. COULD SEE A
FEW STRONG STORMS THIS AFTERNOON INTO THIS EVENING WITH MODEL MU
CAPES PROGGD TO APPROACH 2000 AND LIFTED INDICES FROM ZERO TO
MINUS 3. HOWEVER... THINK MAIN THREAT WILL BE HAIL AND HEAVY RAIN.
STRONGER BOUNDARY DRIFTS FROM THE TENNESSEE VALLEY ACROSS NORTH
GEORGIA SATURDAY... AND WILL SPREAD CHANCE POPS ACROSS ALL OF
COUNTY WARNING AREA WITH BEST CHANCES ACROSS THE NORTH. ISOLATED
STRONG/SEVERE STORMS POSSIBLE DURING THE AFTERNOON/EVENING WITH
MODEL CAPES AGAIN PROGGD AROUND 2000. MODELS SHOW BOUNDARY MOVING
INTO CENTRAL GEORGIA BY THE END OF THE DAY SATURDAY AND WILL SHIFT
HIGHER POPS ACROSS CENTRAL SECTIONS SATURDAY NIGHT. GFS A TAD FASTER
WITH PUSHING FRONT THROUGH...WITH BOUNDARY SOUTH OF THE COUNTY
WARNING AREA BY 12Z SUNDAY. NAM SHOWS BOUNDARY ACROSS SOUTHCENTRAL
GEORGIA AT THIS TIME. WILL LEAN TOWARD NAM SOLUTION AND PLAN TO
KEEP LOW POPS ACROSS OUR SOUTHERN COUNTIES SUNDAY...GENERALLY
SOUTH OF A CSG- MCN-AGS LINE. ACROSS THE NORTH...WILL SHOW SOME
DRYING AS SURFACE HIGH BEGINS TO BUILD SOUTH FROM THE LOWER GREAT
LAKES. WILL END ALL PRECIP BY SUNDAY NIGHT WITH BOUNDARY EXPECTED
TO BE SOUTH OF OUR AREA.

.LONG TERM /MONDAY THROUGH FRIDAY/...
HIGH PRESSURE AND UPPER LEVEL RIDGING DOMINATES NORTH AND CENTRAL
GEORGIA MONDAY INTO TUESDAY...BEFORE THE HIGH SHIFTS OFF THE MID-
ATLANTIC COAST AND A COLD FRONT APPROACHES FROM THE NORTHWEST
WEDNESDAY. LATEST GFS RUN SHOW THIS BOUNDARY PUSHING ACROSS NORTH
GEORGIA...NEARING A CSG-MCN LINE BY END OF THE DAY...THEN APPEARS
TO MEANDER SOMEWHERE ACROSS SOUTHCENTRAL GEORGIA INTO FRIDAY.
CURRENT FORECAST WITH SLIGHT CHC TO CHC POPS ACROSS THE COUNTY
WARNING AREA STILL LOOK OKAY FOR WED/WED NIGHT...BUT IF LATER RUNS
SUPPORT IT MAY BE ABLE TO LIMIT CHC POPS TO CENTRAL GEORGIA
THURSDAY AND FRIDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          65  86  61  85  57 /  20  50  30  10   5
ATLANTA         67  84  65  82  60 /  20  40  20  10  10
BLAIRSVILLE     61  79  58  79  48 /  40  50  20  10   5
CARTERSVILLE    60  85  59  83  57 /  40  40  20  10  10
COLUMBUS        65  89  66  86  65 /  10  30  30  10  10
GAINESVILLE     65  83  64  83  56 /  40  50  20  10   5
MACON           62  88  64  87  61 /  10  40  30  20  10
ROME            62  90  63  88  58 /  40  40  20  10  10
PEACHTREE CITY  61  86  60  84  57 /  20  40  20  10  10
VIDALIA         65  87  65  84  61 /  10  30  30  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

49/33
Hazardous weather outlook, May 11, 3:30 PM EST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
430 PM EDT FRI MAY 11 2007

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-120930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
430 PM EDT FRI MAY 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT.
ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS NORTH GEORGIA THIS
EVENING.

.SYNOPSIS...
A WEAK RIDGE OF HIGH PRESSURE WILL REMAIN CENTERED OVER GEORGIA
THROUGH TONIGHT. STRONG SURFACE HEATING AND DEWPOINTS CLIMBING TO
NEAR 60 DEGREES HAVE ALLOWED SHOWERS AND THUNDERSTORMS TO DEVELOP
OVER THE NORTH GEORGIA MOUNTAINS THIS AFTERNOON. ANY STORMS WILL BE
SLOW MOVING DUE TO LIGHT WINDS THROUGH THE DEPTH OF THE ATMOSPHERE.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
DOWNBURST WINDS AND LARGE HAIL. THE MOST LIKELY AREA FOR SEVERE
THUNDERSTORMS WILL BE ACROSS NORTH GEORGIA FROM ATLANTA TO ATHENS
AND NORTH THROUGH THIS EVENING.

.DISCUSSION...
CAPES ARE AROUND 1000 TO 2000 WITH LIFTED INDICES OF MINUS 2 TO
MINUS 6. THIS INSTABILITY COMBINED WITH A DEVELOPING SURFACE TROUGH
ACROSS NORTH GEORGIA WILL ALLOW SCATTERED STRONG THUNDERSTORMS TO
CONTINUE WITH ISOLATED SEVERE STORMS POSSIBLE THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A CHANCE OF THUNDERSTORMS OVER THE AREA SATURDAY AND
OVER CENTRAL GEORGIA ON SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...FORMAL SPOTTER
ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. HOWEVER...SPOTTERS ARE
ENCOURAGED TO RELAY ANY OBSERVATIONS OF SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

RRH

In the hours before

Special weather statement, May 11, 1:54 PM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
254 PM EDT FRI MAY 11 2007

GAZ005-111930-
254 PM EDT FRI MAY 11 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
MURRAY COUNTY UNTIL 330 PM EDT...

AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHEAST OF FORT MOUNTAIN
STATE PARK MOVING SLOWLY SOUTHWEST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
MURRAY COUNTY THROUGH 330 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE FORT MOUNTAIN STATE PARK AND AREAS WEST OF CHATSWORTH.
BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 11, 2:18 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
318 PM EDT FRI MAY 11 2007

GAZ015-111945-
318 PM EDT FRI MAY 11 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
LUMPKIN COUNTY UNTIL 345 PM EDT...

AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHWEST OF DAHLONEGA...MOVING
SLOWLY SOUTH AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
LUMPKIN COUNTY THROUGH 345 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE DAHLONEGA AND AURARIA. BRIEF HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS.
Special weather statement, May 11, 2:42 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
342 PM EDT FRI MAY 11 2007

GAZ014-112015-
342 PM EDT FRI MAY 11 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
DAWSON COUNTY UNTIL 415 PM EDT...

AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF AMICALOLA FALLS STATE
PARK MOVING SLOWLY SOUTH AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
DAWSON COUNTY THROUGH 415 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE AMICALOLA FALLS STATE PARK. BRIEF HEAVY DOWNPOURS MAY
CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 11, 3:30 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
430 PM EDT FRI MAY 11 2007

GAZ007-013>015-022-112130-
430 PM EDT FRI MAY 11 2007

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN NORTHERN
FORSYTH...EASTERN PICKENS...DAWSON...WESTERN LUMPKIN AND EASTERN
GILMER COUNTIES UNTIL 530 PM EDT...

AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE CLUSTER OF SLOW MOVING THUNDERSTORMS CENTERED OVER DAWSON
COUNTY...BUT EXTENDING FROM CARTECAY...TO DAHLONEGA...TO SILVER
CITY...TO MARION...DRIFTING SOUTHWEST AT 5 MPH.

RAINFALL AMOUNTS BETWEEN 1.5 AND 2.5 INCHES CAN BE EXPECTED ACROSS
MUCH OF THIS AREA DURING THE NEXT HOUR...INCLUDING PARTS OF
FORSYTH...PICKENS...DAWSON...LUMPKIN...AND GILMER COUNTIES. DRIVERS
SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE VISIBILITIES.
PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED...ALONG WITH
LOCALLY
HEAVY RAIN.

19
Special weather statement, May 11, 3:53 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
453 PM EDT FRI MAY 11 2007

GAZ066-112145-
453 PM EDT FRI MAY 11 2007

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN TROUP COUNTY
UNTIL 545 PM EDT...

AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF LA GRANGE THE THUNDERSTORM
WAS NEARLY STATIONARY...BUT DID SHOW A VERY SLOW DRIFT TO THE SOUTH.

PEA-SIZED HAIL AND LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE WITH
THIS THUNDERSTORM.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19
Special weather statement, May 11, 4:22 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
522 PM EDT FRI MAY 11 2007

GAZ030-041-112215-
522 PM EDT FRI MAY 11 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND FREQUENT
CLOUD-TO-GROUND LIGHTNING IN WESTERN HARALSON AND SOUTHWESTERN POLK
COUNTIES UNTIL 615 PM EDT...

AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER ALONG THE GEORGIA...ALABAMA
LINE BETWEEN ESOM HILL AND THE EXTREME NORTHWEST CORNER OF HARALSON
COUNTY.  THE THUNDERSTORM WAS NEARLY STATIONARY. ADDITIONAL ACTIVITY
WAS DEVELOPING IN NORTH CENTRAL HARALSON NEAR FELTON.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS HARALSON AND POLK COUNTIES...INCLUDING THE
CITIES OF ESOM HILL AND FELTON. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19

The radar

The Atlanta radar (KFFC), 96 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Polk

When
May 11, 4:33 PM EST to 4:35 PM EST
Where
Polk County, 4 mi SW of Cedartown to 5 mi SW of Cedartown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.979, -85.299

A storm spotter reported penny-sized hail in southwest Polk county, southwest of Cedartown.

Hail, Cobb

When
May 11, 5:40 PM EST to 5:50 PM EST
Where
Cobb County, Acworth to Kennesaw
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.080, -84.670

A storm spotter observed penny-sized hail.

Thunderstorm Wind, Henry

When
May 11, 6:45 PM EST to 6:50 PM EST
Where
Henry County, 2 mi WSW of Stockbridge to 1 mi WSW of Stockbridge
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
33.539, -84.262

An amateur radio operator reported that a couple of trees were down on Interstate-75 at mile-marker 224 which briefly blocked a couple of lanes of traffic. He also reported that two to three trees were down in the Woodhaven Drive area of Stockbridge.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31055, 31087, 31211.